Navigation Links
Frequently used biologic agents might cause acute liver injury
Date:4/29/2013

Bethesda, MD (April 29, 2013) A commonly used class of biologic response modifying drugs can cause acute liver injury with elevated liver enzymes, according to a new study in Clinical Gastroenterology and Hepatology, the official clinical practice journal of the American Gastroenterological Association. Patients with inflammatory diseases such as Chron's disease or ulcerative colitis often are prescribed tumor necrosis factor-alpha (TNF-α) antagonists, which modify the body's response to infection. Patients with inflammatory arthropathies and selected dermatological diseases are also candidates to receive such compounds.

"TNF-α antagonists are extremely beneficial as therapies for several bowel, joint and skin inflammatory conditions," said Maurizio Bonacini, MD, AGAF, study author and associate clinical professor, University of California, San Francisco. "However, gastroenterologists, internists, rheumatologists and dermatologists all need to be aware of this potential complication and know how to diagnose it. They should conduct tests for autoimmunity early upon diagnosis of abnormalities to determine the proper path of care."

Researchers searched the U.S. Drug-Induced Liver Injury Network database and identified six well-characterized cases of drug-induced liver injury (DILI) in the setting of TNF-α antagonist therapy. Additionally, they reviewed 28 additional cases identified in PubMed. The researchers found acute liver injury in all cases, most frequently autoimmunity and hepatocellular injury, but mixed non-autoimmune patterns and cholestasis (blocked flow of bile from the liver) also occurred. No deaths were attributed to the liver injury; one patient required a liver transplant, which was attributed to pre-existing cirrhosis with superimposed DILI.

Of the TNF-α antagonists, infliximab-associated liver injury has been the best documented, most likely because of its earlier approval and more wide-spread clinical use. Etanercept and adalimumab have also been linked to drug-induced liver injury. So far, there are no published cases found to be linked to natalizumab, golimumab or certolizumab.

The researchers found that liver damage was typically resolved following drug discontinuation, although some patients did benefit from a course of corticosteroids. Importantly, patients treated with an alternative TNF-α after resolution of their liver injury appeared to tolerate the drugs without recurrence.

"If patients who are taking these biologic agents experience symptoms such as abdominal pain, nausea and fatigue, physicians should check liver enzyme levels to determine if the symptoms are a result of these drugs," added Dr. Bonacini.


'/>"/>

Contact: Rachel Steigerwald
media@gastro.org
301-272-1603
American Gastroenterological Association
Source:Eurekalert

Related medicine news :

1. Frequently prescribed drug used in concerning ways with harmful side effects
2. UC Davis study finds stray-bullet shootings frequently harm women and children
3. Men Biologically Programmed to Steer Clear of Friends Wives
4. Dog Study Raises Prospect of Biological Pacemaker for Humans
5. Medicines quality workshop to address standards for microbiological contamination, bioburden control
6. Dr. Daniel Strader of Dallas Designer Smiles Receives Top Reviews as Local Dallas, TX Dentist for Biological Dentistry
7. Researchers discover biological diversity in triple-negative breast cancer
8. Mayo Clinic-led study unravels biological pathway that controls the leakiness of blood vessels
9. Ordinary heart cells become biological pacemakers with injection of a single gene
10. Cutting-edge approaches to ensuring biologic drug quality focus of forum on bioassays
11. Solving a biological mystery
Post Your Comments:
*Name:
*Comment:
*Email:
(Date:2/23/2017)... ... February 23, 2017 , ... The American Cleft Palate-Craniofacial Association (ACPA) is ... KLS is a longtime supporter of the event. , "We are pleased that ... said Dr. Bob Havlik, 2017 ACPA President. "KLS Martin has a long track record ...
(Date:2/23/2017)... ... February 23, 2017 , ... ... content provider for the National Institute for Health and Care Excellence ... organizations in the National Health Service (NHS) to search, order and purchase medical ...
(Date:2/23/2017)... ... February 23, 2017 , ... ERT, a global ... announced that Premier Research, a leading clinical development service provider, has selected ERT’s ... increasingly complex, due in part to an array of circumstances including the use ...
(Date:2/23/2017)... ... (PRWEB) February 23, 2017 ... nation to come together to combine its favorite springtime pastime ... favorite fruit – apples! To celebrate National Nutrition Month, the ... “Apple Madness” bracket tournament – a five-week, five-round online competition ...
(Date:2/23/2017)... MN (PRWEB) , ... February 23, 2017 , ... HealthPostures, ... is sending an expert sit stand solutions representative to the Minneapolis Home and Garden ... Location for the event that is garnering national attention is the Minneapolis Convention Center. ...
Breaking Medicine News(10 mins):
(Date:2/24/2017)... , Feb 24, 2017 Research and Markets ... Analysis and Strategies - 2016" report to their offering. ... The latest research ... pricing data and benchmarks in the global Urinary Incontinence market. ... What are the key drugs marketed for Urinary Incontinence and their ...
(Date:2/23/2017)... , Feb. 23, 2017  Genesis Healthcare Services has ... announcement was made by Bill Monast , President ... and Nathan Feltman , executives with Home ... Services, LLC. This acquisition helps Hospice ... of technology enabled durable medical equipment (DME) solutions for ...
(Date:2/23/2017)... MELBOURNE, Australia , Feb. 23, 2017 ITL Limited, ... to announce excellent results for the half year ended 31 December ... ITL BioMedical Growth Update" presentation can be viewed here . ... of $2.12m (Dec 2015: $1.04m; up 104%) Earnings ... Revenue of $17.5m (Dec 2015: $15.7m; up 11%) ...
Breaking Medicine Technology: